Kentucky, 2018

Tornadoes and Damaging Wind in Kentucky, April 3, 2018

April 3, 2018 · NWS PAH · 10 events in 7 counties and zones

Clusters of strong to severe thunderstorms moved eastward out of southern Illinois and southeast Missouri. The storms produced four tornadoes over the far western counties of Kentucky before weakening as they moved east across the Kentucky Lake region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of strong to severe thunderstorms moved eastward out of southern Illinois and southeast Missouri. The storms produced four tornadoes over the far western counties of Kentucky before weakening as they moved east across the Kentucky Lake region. The most significant tornado, which occurred over Livingston County, was rated EF-2. The severe storms occurred ahead of a cold front that accelerated east-southeast toward the lower Ohio Valley. Cooling aloft ahead of a shortwave trough over the Plains, combined with diurnal heating and moist southerly winds, resulted in a corridor of convection ahead of the front. The storms weakened somewhat as they moved east across the Kentucky Lake region into slightly drier and more stable air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 2:42 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 3, 2:42 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
342 PM CDT Tue Apr 3 2018

.SHORT TERM...(Late this afternoon through Tonight)
Issued at 313PM CDT Tue Apr 3 2018

Main concern comes late this afternoon/early tonight as broad mid
level trof and associated strong cold front move rapidly east
toward the region. MUCAPES greater than 2000 J/KG now streaming
northeast ahead of the surface front, with dew points into the mid
60s. Storms have initiated and quickly strengthened just west of
our forecast area. This general trend is expected to continue. As
storm coverage increases, a strongly sheared environment (around 50
kt of 0-6 km bulk shear) favors storm organization and the
general expectation is for numerous severe storms to develop along
and just ahead of the front during the next several hours. Given
the steep lapse rates across the region, large hail greater than 2
inches in diameter will be possible in within these strong and
rotating updrafts.

Major concerns for widespread damaging wind threat as well as bow
segments evolve within the line. Low level winds from the ssw
will likely inhibit some of the inflow into the broken line of
storms, but still cannot rule out a few significant tornadoes
across the region given the other environmental parameters.
Actual storm movements could approach 45-50 mph in some cells.

Storms should sweep east to near the OH/MS river confluence zone
up toward the Wabash River valley by 00z (6-7 PM CDT) this
evening, then exit our e/se counties by 02-03Z as the cold front
passes through that region. Much colder air will quickly replace
the unusually warm/humid conditions now over the region. Blustery
nw winds of 15 to 25 MPH with higher gusts will usher the colder
air in and push temps down into the 30s by Wed morning. Though
strong winds should preclude any frost formation, some locations
in se MO/srn IL could receive a light freeze before the sun come
up.

.LONG TERM...(Wednesday through Tuesday)
Issued at 313 PM CDT Tue Apr 3 2018

Medium confidence in the extended especially early on in the
forecast. The timing of the models is in better agreement at least
through Saturday. By Sunday the models start to diverge with their
solutions.

The models do agree on a dry period starting Wednesday and
persisting through most of Friday. However winds will still be a
little gusty Wednesday in the cold fronts wake while the surface
high is centered over the plains. As the high drifts overhead
Thursday morning. This could result in frost for the region. Will
monitor this closely but will not go with a headline yet due to the
ongoing larger impact headlines currently in effect. The flow aloft
will remain northwest and spoke of energy reaches the area late
Friday with a surface reflection of a cold front. This system will
bring rainshowers to the area as early as Friday afternoon and
possibly change over to wintry mix as we approach midnight and
finally change over to all snow after midnight then ending early
Saturday morning. Saturday should be dry for most areas. Sunday is
where the models start to diverge with their solutions. The latest
GFS brings a short wave out of the northern plains as warm front
lifts from the south. The ECMWF keeps the system mainly north of the
area with just a glancing blow along the Interstate 64 corridor. As
we head into next week the models keep us mainly dry but if there is
any rain it should be light with very little impact. Will keep
temperatures well below normal through the rest of the forecast
after this afternoon. There may be several chances of frost and
possibly even a freeze in the extended. Again will monitor this
closely.

&&

.AVIATION...
Issued at 647 AM CDT Tue Apr 3 2018

VFR conditions prevail at most sites early this morning. Widespread
cumulus or stratocumulus clouds will form by midday, with cigs
mainly in the mvfr category. The best chance of vfr will be over the
kowb area of west KY. Winds will increase from the south and then
southwest, gusting to near 35 knots at times this afternoon.

A line of thunderstorms will accompany a strong cold front as it
races east late this afternoon and early this evening. The duration
of the storms will be an hour or less. Any ifr conditions in the
storms will be too brief to warrant inclusion in the tafs at this
time range. The main hazard with the storms will be strong winds,
which could be damaging in isolated locations. Winds will shift into
the northwest as the front passes, followed by more strong gusts up
to about 30 knots. MVFR cigs should linger through the night in the
kevv/kowb areas, but they are likely to improve to vfr at kpah/kcgi.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...MY
Hazardous weather outlook, Apr 3, 10:45 AM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1145 AM CDT Tue Apr 3 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-041000-

Jefferson-Wayne IL-Edwards-Wabash-Perry IL-
Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union-
Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-
Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1045 AM CDT Tue Apr 3 2018

...MODERATE RISK of severe thunderstorms this afternoon and
evening...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists this afternoon into early tonight for a
significant outbreak of severe thunderstorms, including a few
significant tornadoes.

A line of thunderstorms is expected to form along a strong cold
front as it crosses southeast Missouri and southern Illinois this
afternoon. This line of storms will then sweep east across western
Kentucky and southwest Indiana later this afternoon and this
evening. Isolated severe storms will also be possible out ahead of
this main line this afternoon into the early evening.

Damaging winds...large hail and tornadoes will all be possible
hazards with this potentially significant event.

Outside of thunderstorms, south winds will be strong and gusty
today. A Wind Advisory is in effect for today for sustained winds
up to 25 mph with gusts from 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread frost is likely on Wednesday night, with low
temperatures right around freezing.

A light wintry mix of precipitation is possible on Friday night,
with little or no accumulation. Freezing temperatures are likely
Friday night, generally in the upper 20s to around 30. Lows on
Saturday night will be near freezing in many areas.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will likely be needed this afternoon
into this evening.

MEFFERT

In the hours before

Local storm report, Apr 3, 4:36 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     5 S CAPE GIRARDEAU      37.24N 89.55W
04/03/2018  M58 MPH          SCOTT              MO   ASOS

            REPORTED AT THE CAPE GIRARDEAU REGIONAL AIRPORT WHICH
            SETS IN SCOTT COUNTY MISSOURI. ONE QUARTER MILE
            VISIBILITY REPORTED WITH THIS STORM.

&&

SMITTY
Local storm report, Apr 3, 4:37 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             DEXTER                  36.79N 89.96W
04/03/2018  M1.00 INCH       STODDARD           MO   PUBLIC

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 3, 4:39 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
539 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             5 N DEXTER              36.86N 89.96W
04/03/2018  M0.75 INCH       STODDARD           MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED ALONG HIGHWAY 25.

&&

SMITTY
Local storm report, Apr 3, 4:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             DEXTER                  36.79N 89.96W
04/03/2018  M1.25 INCH       STODDARD           MO   EMERGENCY MNGR

            HALF DOLLAR SIZE HAIL REPORT

&&

SMITTY
Local storm report, Apr 3, 4:54 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
554 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             ULLIN                   37.28N 89.18W
04/03/2018  M1.00 INCH       PULASKI            IL   TRAINED SPOTTER

            REPORTED ALONG INTERSTATE 57

&&

SMITTY
Local storm report, Apr 3, 4:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     CRAINVILLE              37.75N 89.06W
04/03/2018                   WILLIAMSON         IL   BROADCAST MEDIA

            LATE REPORT. TREES DOWN AND METAL ROOF PEELED BACK.

&&

SMITTY

The radar

The Ft Campbell radar (KHPX), 58 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Hopkins

When
April 3, 4:55 PM CST
Where
Hopkins County, Mortons Gap
Reported by
Trained Spotter
Coordinates
37.230, -87.480

Funnel Cloud, Muhlenberg

When
April 3, 5:34 PM CST
Where
Muhlenberg County, 2 mi N of Greenville
Reported by
Emergency Manager
Coordinates
37.229, -87.180

There were three funnel cloud reports from a storm near Greenville.

Funnel Cloud, Livingston

When
April 3, 5:49 PM CST
Where
Livingston County, Birdsville
Reported by
Trained Spotter
Coordinates
37.220, -88.450

A funnel cloud was observed along the Ohio River.

Tornado, Livingston

When
April 3, 5:54 PM CST to 6:00 PM CST
Where
Livingston County, 1.24 mi WSW of Burna to 2.42 mi E of Hampton
Rating
EF2
Path length
4.32 mi
Path width
300 yd
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
37.246, -88.392

The tornado touched down in a very rural area along Highway 763, just north of Dyer Hill. Near the end of the damage track, a well-built two-story home was moved off its basement foundation. All basement walls were cracked, and water lines were broken. This is where the tornado reached its peak intensity of 125 mph. Dozens of trees were snapped or uprooted. Four vehicles were destroyed. One vehicle was rolled 50 feet. A few outbuildings were destroyed.

Tornado, Hickman

When
April 3, 6:09 PM CST to 6:10 PM CST
Where
Hickman County, 3.28 mi NE of Oakton to 3.53 mi NE of Oakton
Rating
EF1
Path length
0.32 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.709, -89.035

This brief tornado occurred along the west side of Kentucky Highway 58. Trees were snapped and uprooted. A roof was lifted off a barn and thrown 50 feet into some woods. A metal roof was peeled back on a house. A rotten tree fell on a mobile home and destroyed it. Peak winds were estimated near 100 mph.

Funnel Cloud, Marshall

When
April 3, 6:11 PM CST
Where
Marshall County, 0.49 mi NE of Altona
Reported by
Trained Spotter
Coordinates
37.056, -88.375

A trained spotter reported a funnel cloud north-northwest of Calvert City near the Tennessee River. The funnel occurred along the gust front from thunderstorms to the north.

Tornado, Hickman

When
April 3, 6:17 PM CST to 6:18 PM CST
Where
Hickman County, 0.8 mi N of New Cypress to 1.04 mi NNE of New Cypress
Rating
EF1
Path length
0.32 mi
Path width
75 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.742, -88.919

This very brief tornado occurred in farm country of northeast Hickman County. All walls were blown out of a chicken barn. Peak winds were estimated near 100 mph.

Tornado, Graves

When
April 3, 6:36 PM CST to 6:38 PM CST
Where
Graves County, 1.78 mi NW of Pryorsburg to 1.57 mi NNW of Pryorsburg
Rating
EF1
Path length
0.82 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.694, -88.727

The tornado started just south of Kentucky Highway 1748, where it uprooted some trees. As the tornado continued northeast, tin from barn roofs was lofted about 100 yards into a nearby field. An unoccupied mobile home was moved about four feet from its foundation. The walls were gone, but the wood frame and roof remained. Trees nearby were snapped. Peak winds were estimated near 95 mph. The tornado lifted just as it reached the Purchase Parkway.

Funnel Cloud, Graves

When
April 3, 6:43 PM CST
Where
Graves County, 1.11 mi E of Viola
Reported by
Law Enforcement
Coordinates
36.850, -88.610

A funnel cloud was reported by state police along Highway 45.

Thunderstorm Wind, Christian

When
April 3, 7:05 PM CST to 7:08 PM CST
Where
Christian County, 1.3 mi SW of Church Hill to Hopkinsville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.786, -87.586

A wind gust to 60 mph was measured on Interstate 24 at Kentucky Route 695, just southwest of Hopkinsville. In downtown Hopkinsville, part of the roof was blown off a bakery.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyThe tornado archive for Kentucky, 2018Warnings in Kentucky, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742328, 742329, 742330, 742335, 742341, 742331, 742345, 742336, 742332, 742333.